Hail, Wibaux
- When
- August 10, 1:31 PM MST
- Where
- Wibaux County, 6 mi W of Carlyle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.650, -104.156
Very moist conditions developed over the eastern third of Montana this afternoon supporting strong instability ahead of a cold front and surface trough of low pressure. Several storms were very slow moving resulting in beneficial rainfall for areas experiencing moderate drought.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Very moist conditions developed over the eastern third of Montana this afternoon supporting strong instability ahead of a cold front and surface trough of low pressure. Several storms were very slow moving resulting in beneficial rainfall for areas experiencing moderate drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 10, 8:35 AM MST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 935 AM MDT SUN AUG 10 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY... ONLY UPDATE WAS TO TAILOR MORNING WINDS SOME WHILE BUMPING UP AFTERNOON CLOUD COVER AHEAD OF AN IMPULSE EXITING NORTHWEST WYOMING. DESPITE RATHER MARGINAL BULK SHEAR...THE MODIFIED 12Z GGW SOUNDING REMAINS IMPRESSIVE CONSIDERING THE LACK OF LOW LEVEL CAPPING...DEPTH OF POSITIVE ENERGY AND PRECIPITABLE WATER VALUES. SURFACE TROF IS ALREADY BISECTING THE CWA FROM JUST WEST OF OPHEIM SOUTHEAST TO TERRY WITH THE MAIN SURFACE LOW WELL TO THE NORTH- NORTHWEST. BEST INSTABILITY SHOULD RESIDE OVER THE EASTERN ZONES THIS AFTERNOON ALONG/AHEAD OF THE TROF WITH LESSER VALUES FARTHER WEST AHEAD OF THE COLD FRONT TONIGHT. WOULD EXPECT SOME ACTIVITY TO FIRE THIS AFTERNOON AHEAD OF THE IMPULSE IN WYOMING...BUT BEST COVERAGE OF STORMS AND DECENT RAINS SHOULD STILL BE OVERNIGHT AS THE STRONGER UPPER SUPPORT ARRIVES. MCZ PREVIOUS SHORT TERM DISCUSSION... IT APPEARS THAT THE SMALL ROUND OF SEVERE THUNDERSTORMS LAST EVENING WAS JUST A PRIMER FOR TODAY AND TONIGHT. PRE-FRONTAL SURFACE TROF STILL LOITERING ACROSS EASTERN INTO CENTRAL MONTANA WITH THE COLD FRONT FARTHER WEST BACK IN THE VICINITY OF CUT BANK. CLOSED AND WOUND UP UPPER LOW SPINNING OVER SOUTHERN BRITISH COLUMBIA. THUS SOUTHWEST FLOW ALOFT ACROSS THE AREA ONCE AGAIN TODAY WITH A BIT MORE UPPER SUPPORT EXPECTED LATER TODAY AND THIS EVENING AS THE LOW DRAWS A BIT CLOSER AND STRONGER ENERGY EJECTS OUR WAY FROM IT. LAPSE RATES STEEPEN THIS AFTERNOON AND ATMOSPHERE DESTABILIZES CONSIDERABLY. LOW-LEVEL THETA-E RIDGE EXPECTED DIRECTLY OVER THE CWA LATER THIS AFTERNOON WITH SURFACE- BASED CAPES OF 1600-2200 J/KG. THUS ONCE STORMS GET GOING THERE IS NO REASON NOT TO EXPECT A DECENT ROUND OF SEVERE WEATHER. WITH FEED OF SOUTHWEST MONSOONAL MOISTURE EXPECTED TO CONTINUE TODAY PRIOR TO THE FRONTAL PASSAGE TONIGHT...SOME STORMS ARE LIKELY TO PRODUCE SOME HEAVY RAIN ALONG WITH THE POSSIBILITY OF LARGE HAIL AND VERY STRONG WIND. THIS MORNING SOME LINGERING CONVECTION COULD BE HAD ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA BEFORE THE MAIN EVENT THIS AFTERNOON AND EVENING. TEMPERATURES AGAIN ON THE WARM AND HUMID SIDE TODAY WITH READINGS PEAKING AROUND 90 AND DEWPOINTS RANGING FROM MID 50 TO LOWER 60S. COLD FRONT MOVES THRU TONIGHT AND BRINGS SOME LIFT OF ITS OWN TO KEEP SHOWERS AND STORMS GOING. ALTHO BEST TIME PERIOD FOR SEVERE WILL BE LATER THIS AFTERNOON AND EVENING...SEVERE STORMS CANNOT BE DISCOUNTED FOR TONIGHT FROM AROUND GLASGOW EAST...ALTHO SUSPECT THE OVERNIGHT WILL FEATURE SOME DECENT RAIN TOTALS. UPPER LOW MOVES INTO ALBERTA MONDAY AND THE ASSOCIATED TROF SWINGS THRU THE AREA AND HELPS KICK OFF SOME SHOWERS AND STORMS...ALTHO THE MOISTURE CONTENT OF THE ATMOSPHERE WILL HAVE GONE DOWN SIGNIFICANTLY AS DRIER AIR MOVES IN BEHIND THE FRONT TONIGHT. TEMPERATURES MONDAY SOME 10 DEGREES OR SO COOLER THAN SUNDAY WITH MOST READINGS PEAKING AROUND 80. THE UPPER LOW THEN CONTINUES MERRILY EAST MONDAY NIGHT AND TUESDAY AND IS EXPECTED TO BE ABOUT OVER THE CENTRAL SASKATCHEWAN/MANITOBA BORDER BY LATE TUESDAY AFTERNOON. MONDAY NIGHT WILL BE MUCH COOLER AND DRIER THAN THE WARM NIGHT EXPECTED TONIGHT...WITH LOWS MONDAY NIGHT SOME 10-15 DEGREES COOLER. DRIER AIR COMING IN FROM THE WEST ON THE HEELS OF THE WEST TO NORTHWEST FLOW AROUND THE LOW AS IT PASSES TO OUR NORTH WILL MAKE FOR A DRY MONDAY NIGHT AND TUESDAY. TEMPERATURES TUESDAY A FEW DEGREES WARMER THAN MONDAY BUT STILL BELOW NORMAL FOR THIS TIME OF YEAR WITH THE UPPER LOW POISED TO OUR NORTH KEEPING UPPER HEIGHTS/THICKNESS VALUES SUPPRESSED AND WARMER AIR AT BAY TO OUR SOUTHWEST. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... UPPER LOW OVER BRITISH COLUMBIA...THAT IS CURRENTLY DRIVING THE SOUTHWEST FLOW...WILL MOVE OUT OVER THE PRAIRIE PROVINCES TO BEGIN THE EXTENDED PERIOD. GFS AND GEM PLACE THE LOW IN CENTRAL SASKATCHEWAN TUESDAY NIGHT BUT THE 12Z ECMWF PLACES THE LOW IN NORTH DAKOTA. THEREFORE NOT A LOT OF CONFIDENCE INITIALLY ON PLACEMENT OF LOW...BASED ON ECMWF. HOWEVER 00Z ECMWF BECAME SIMILAR TO THE GFS AND GEM SOLUTIONS. THEREFORE FORECAST WILL BE BASED ON A BLEND OF GFS...GEM AND ECMWF. WILL KEEP TUESDAY NIGHT AND WEDNESDAY POP GRIDS BELOW SLIGHT CHANCE. THE LOW WILL INDUCE A SHORTWAVE ACROSS THE ZONES WEDNESDAY NIGHT/THURSDAY BEFORE A VERY AMPLIFIED UPPER RIDGE BUILDS UP OVER THE WEST. THIS FAST MOVING SHORTWAVE COULD INITIATE A FEW STORMS AND IS THE BEST CHANCE FOR SHOWERS. SO WILL TWEAK POP GRIDS SLIGHTLY TO MENTION SLIGHT CHANCE. THE REMAINDER OF THE EXTENDED PERIOD UNDER A NORTHERLY TO NORTHWESTERLY FLOW WITH THE RIDGE TO THE WEST. THIS WILL MODERATE MAXIMUM TEMPERATURES AND MAINTAIN SMALL CHANCES FOR CONVECTION. THERE IS NOT MUCH REASON TO MAKE MANY CHANGES TO THE EXTENDED PERIOD FOR NOW WHILE MODELS CONTINUE TO SETTLE. SCT && .AVIATION... EASTERLY WINDS BETWEEN 10 AND 15 KTS WILL BE MAINTAINED ACROSS THE TAF SITES AHEAD OF A SURFACE TROUGH THAT ENTERS THE REGION THIS AFTERNOON PROMOTING MORE THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. COLD FRONT TRAVELS EAST OVER THE AREA TONIGHT INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. WIND BEHIND THE FRONT WILL SHIFT TO THE NORTHWEST AT 10-20 KT. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 344 AM MDT SUN AUG 10 2008 MTZ016>027-059>062-110945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 344 AM MDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OR EARLY EVENING AND PERSIST THROUGH MUCH OF THE NIGHT. SOME OF THESE STORMS ARE LIKELY TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WIND. SOME STORMS WILL ALSO PROVIDE LOCALLY HEAVY RAINFALL. SINCE THE STORMS ARE NOT EXPECTED TO BE FAST-MOVING...THERE IS FLASH-FLOOD POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1242 PM MDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL 32 WNW TERRY 46.97N 105.94W
08/09/2008 E1.00 INCH PRAIRIE MT TRAINED SPOTTER
&&
BBPRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME OF REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1242 PM MDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 32 WNW TERRY 46.97N 105.94W
08/09/2008 E1.00 INCH PRAIRIE MT TRAINED SPOTTER
&&
BBThe national radar mosaic for the moment the first event began.
13 hail, 4 thunderstorm wind. Local standard time, as filed.
Pea to penny size hail fell along with an estimated half inch of rain.
Pea to penny size hail lasted 20 minutes along with estimated gusts to 60 mph and 2.5 inches of rain. Nearby crops were destroyed and hail drifts up to six inches deep were still noted 10 hours after the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112671, 112669, 112667, 112668, 112664, 112665, 112666, 112655, 112670, 112677, 112674, 112678, 112673, 112675, 112681, 112679, 128652.